Sam was suffering from indigestion. His wife suggested that he take Alka-Seltzer. Within minutes of taking the medication, Sam developed generalized redness of skin associated with itching and large hives, swelling of lips and tongue and experienced significant wheezing and difficulty breathing.
Immediately, he was rushed to a local hospital by ambulance, received appropriate emergent treatment, got better slowly and was released home after 24 hours of observation.
Now he knows to avoid aspirin and NSAIDs - non-steroidal anti-inflammatory drugs. He reads labels of medications before taking them and carries two EpiPens with him at all times for emergency use.
Allergy to aspirin and NSAIDs, such as ibuprofen and Naproxen, are common. Adverse reactions caused by these medications range from hives to exacerbations of asthma, anaphylaxis and death.
They also can cause other adverse reactions, such as stomach irritation, ulcers and bleeding, easy bruising and impairment of liver and kidney function.
The elderly population is particularly vulnerable to the latter problems.
This article mainly discusses allergic and pseudo-allergic reactions caused by these medications.
Types of allergic reactions
Aspirin and NSAIDs can cause both antibody-mediated (IgE) true allergic reactions and non-antibody-mediated pseudo-allergic reactions.
In IgE-mediated reactions, a specific IgE antibody directed against the NSAID - Ibuprofen, for example - is formed after initial exposure to the medication. This is called sensitization.
After sensitization occurs, subsequent exposure to the same medication could result in a true allergic reaction consisting of hives, swelling of lips, eyes, tongue and throat, respiratory difficulties, low blood pressure and even death.
True IgE-mediated allergy to NSAIDs is rare and usually there will be a history of prior exposure to the drug in question in such patients.
The allergy is usually specific for the medication in question; other forms of NSAIDs are usually tolerated well.
In pseudo-allergic reactions caused by aspirin and NSAIDs, the clinical picture resembles a true allergic reaction, but no antibody is involved in causing these reactions.
The medications inhibit an enzyme - a protein - in the body called Cyclo-oxygenase One.
This inhibition results in overproduction of another chemical called Leukotriene.
The overproduction of Leukotrienes causes reactions resembling allergy to these medications. But since there is no antibody involved, they are called pseudo-allergic reactions.
Pseudo-allergic reactions are much more common than true allergic reactions.
Since these medications act by inhibiting the Cyclo-oxygenase one enzyme, more than one medication belonging to this group can cause similar problems in a given individual.
Some medications in this group have a higher affinity for the enzyme than others. Such medications are more likely to cause problems than others.
Some patients who have underlying nasal polyps, sinusitis and asthma are more prone to the adverse effects of these medications than normal people are.
When such people ingest any of these medications, they develop worsening of nasal polyps, sinusitis and asthma in addition to manifesting symptoms of allergy.
This is described in the medical literature as Samter's Triad - named after the famous Illinois physician who described it first.
Diagnosis and treatment
There is no commercially available skin or blood test for aspirin and NSAIDs allergy or pseudo-allergy. It is diagnosed by obtaining good medical history.
Physical examination may show the presence of nasal polyps, sinusitis or asthma. Patients who are allergic to aspirin and NSAIDs should strictly avoid all of these medications.
They should read all medication labels before taking any over-the-counter meds.
If necessary, they should consult a pharmacist.
All such individuals should carry two EpiPens with them at all times for emergency use and should be proficient in using them if required.
Weak inhibitors of Cyclo-oxygenase, such as sodium salicylate, choline magnesium salicylate or acetaminophen - Tylenol - may be tolerated by these individuals in smaller doses, but even they could be dangerous in highly sensitive individuals.
Sensitive individuals should seek medical advice before trying any of these medications. Aspirin desensitization under medical supervision in clinic or hospital setting is possible in qualified individuals - if it is absolutely necessary to use aspirin.
An allergist should be consulted if such an undertaking is required.
Natarajan Asokan, M.D., F.A.A.P. is a board-certified allergist, immunologist and pediatrician with more than 25 years of experience as a physician and eight years of experience as a practicing allergist and immunologist. He treats adults and children with allergy and immunology problems. He can be reached at 1739, Beverly Ave, Suite 118, Kingman, AZ 86409, Tel: 928-681-5800, Fax: (928) 681-5801, or www.trinityallergy.com.